Q:  Mom Takes Lithium, 4 Antidepressants and has Paranoia.


My mother has been treated for the last 25 years for bipolar disorder.  She currently takes lithium and four antidepressant medications, because her depressive spells are terrible.  She refuses to acknowledge that she even has a problem (we [her daughters] take her to the psychiatrist and monitor her intake of meds), so medication is her only alternative as to treatment, but it can't do it all.  She has terrible paranoia about everything - is there any medication that can help that symptom?  Thanks you for any information you can give me.

Dear Ms. T' -- 
You could, as politely and delicately as possible, wonder about whether the antidepressants could be associated with some of the cycling you see ("depressive spells").  Many mood experts now agree that antidepressants can induce cycling and thus in theory could be causing the depressions you see (granted this is an odd way of thinking about it, that the "antidepressant" could be "causing" depression; but if you think of it as causing cycling, which includes depressive phases, that may help).  This would particularly be the case if there are more than 4 episodes per year, which would mean that she has "rapid cycling", which has clearly been associated with antidepressants.  

Now, her doctor may know a lot more about the circumstances than I do, so I could be way wrong and she/he could have some specific reasons for using the multiple-antidepressants approach.  So this is only something to wonder about, this antidepressants-inducing-cycling?  question.  But it's an important one, and any good psychiatrist should be able to handle having the question asked.  If there were some component of cycling being induced by antidepressants, then it might be that your mother could respond to an approach where multiple mood stabilizers were used together.  Even Risperidone, a newer "atypical" antipsychotic with some fairly strong antidepressant effects, might help -- it could target the paranoia specifically, and is often very well tolerated in older folks (if your mother was over 55-60 years old, for example) at very low doses.  

So, I think it's okay to wonder out loud about other approaches like this and see if the doctor can think with you about alternatives.  Remember she/he could be extremely overloaded and probably feels she doesn't have time to talk with families much, because there isn't even really enough time to talk with the patient herself.  

Dr. Phelps  


Published May, 2001